rss
BMJ Case Reports 2016; doi:10.1136/bcr-2016-215041
  • CASE REPORT

Case of acute lead toxicity associated with Ayurvedic supplements

Press Release
  1. Judith Green-McKenzie
  1. Division of Occupational Medicine, Department of Emergency Medicine, University of Pennsylvania Perelman School of Medicine, Philadelphia, Pennsylvania, USA
  1. Correspondence to Dr Judith Green-McKenzie, Judith.mckenzie{at}uphs.upenn.edu
  • Received 23 February 2016
  • Revised 11 May 2016
  • Accepted 15 May 2016
  • Published 30 June 2016

Summary

Use of traditional folkloric remedies not disclosed to the physician may be difficult to identify as a source of lead toxicity. This report illustrates the presentation of a 26-year-old man who, during his 1 month vacation in India, was treated for low back pain with Ayurvedic herbal medicine. On his return to the USA, he presented to the emergency department with epigastric pain, weight loss, dark stools, nausea and vomiting. He was admitted and noted to be anaemic with a blood lead level (BLL) of 94.8 µg/dL. Peripheral blood smear demonstrated basophilic stippling. Chelation therapy with succimer was initiated. The patient became asymptomatic within months. Three years later, he remained asymptomatic with BLL <20 µg/dL. Physicians should be cognisant of potential toxicity from these Ayurvedic medications and have a heightened level of suspicion for lead toxicity in the face of anaemia and abdominal pain without obvious cause.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article